Alert archive / New Mexico / High Wind Warnings in 2018

High Wind Warning 2, NWS El Paso, TX

March 18, 2018Otero County, New Mexico

NWS El Paso, TX issued this high wind warning at Mar 18, 2018, 3:52 AM MDT for Otero County, New Mexico. It took effect at Mar 18, 2018, 12:00 PM MDT. It was in force for 8 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 2018, 3:52 AM MDT (09:52 UTC)
In effect from
Mar 18, 2018, 12:00 PM MDT
Expired
Mar 18, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 2:25 PM MDTNON-TSTM WND GST 5219 Wnw Tularosa, NMELEV 4025 FT WSMR
Mar 18, 2:54 PM MDTNON-TSTM WND GST 521 S Sunspot, NMELEV 9190 FT WXUND
Mar 18, 3:05 PM MDTNON-TSTM WND GST 50Sunspot, NMELEV 9255 FT WSMR
Mar 18, 3:37 PM MDTNON-TSTM WND GST 50Sixteen Springs, NMELEV 7377 FT CWOP
Mar 18, 3:41 PM MDTNON-TSTM WND GST 52Mescalero, NMELEV 6227 FT RAWS
Mar 18, 4:15 PM MDTNON-TSTM WND GST 541 S Sunspot, NMELEV 9082 FT RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3314 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WWUS74 KEPZ 180952
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
352 AM MDT Sun Mar 18 2018

...Winds and blowing dust return to the area on Sunday...

.A strong upper trough moving in from the Pacific Northwest will
sweep across northern New Mexico today. Winds will increase 
during the morning and continue through the afternoon into the 
early evening hours before diminishing. Winds may reach damaging
levels in the Sacramento Mountains. Blowing dust will also 
develop along much of the desert lowlands, though a cool front 
moving through early in the afternoon may reduce the blowing dust.
The upper trough could also bring a few morning showers to the 
Gila Uplands.

NMZ415-416-181800-
/O.UPG.KEPZ.WI.Y.0011.180318T1800Z-180319T0200Z/
/O.NEW.KEPZ.HW.W.0002.180318T1800Z-180319T0200Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
352 AM MDT Sun Mar 18 2018

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a High Wind Warning, which is in effect from noon today to
8 PM MDT this evening. This replaces the Wind Advisory. 

* WINDS...Strong winds of 40 to 50 mph. Gusts of 60 to 70 mph, 
  strongest along east slopes of mountains. 

* TIMING...Winds will increase in the morning and reach their
  strongest speeds from early afternoon until around sunset. 

* Impacts...Strong cross winds will make handling of vehicles
  difficult, especially with high profile vehicles. Trees may be
  blown over leading to property damage.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ402>414-417-TXZ418>424-181800-
/O.CON.KEPZ.WI.Y.0011.180318T1800Z-180319T0200Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
352 AM MDT Sun Mar 18 2018

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING...

* EVENT...Strong winds of 25 to 35 mph. Gusts of 40 to 50 mph, 
  strongest along east slopes of mountains. 

* TIMING...Winds will increase in the morning and reach their 
  strongest speeds from early afternoon until around sunset. 

* IMPACTS...Strong cross winds will make handling of vehicles 
  difficult at times. Blowing dust over desert areas will create 
  poor visibilities, especially along I-10 corridor west of Las 
  Cruces. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Fausett
1 follow-up statement
545 
WWUS74 KEPZ 182009
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
209 PM MDT Sun Mar 18 2018

...Winds and blowing dust return to the area today...

.A strong upper trough moving in from the Pacific Northwest will
sweep across northern New Mexico today. Winds will continue to be
strong through the afternoon into the early evening hours before 
diminishing. Winds may reach damaging levels in the Sacramento 
Mountains. Blowing dust will also develop along much of the desert
lowlands, though a cool front moving through this afternoon may 
reduce the blowing dust. The upper trough could also bring a few 
morning showers to the Gila Uplands.

NMZ415-416-190200-
/O.CON.KEPZ.HW.W.0002.000000T0000Z-180319T0200Z/
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Including the cities of Cloudcroft, Sunspot, Apache Summit, 
Mayhill, Pinon, and Sacramento
209 PM MDT Sun Mar 18 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* WINDS...Strong winds of 30 to 45 mph. Gusts of 60 to 70 mph, 
  strongest along east slopes of mountains. 

* TIMING...Winds will continue to increase this afternoon until
  around sunset. 

* Impacts...Strong cross winds will make handling of vehicles 
  difficult, especially with high profile vehicles. Trees may be 
  blown over leading to property damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ402>414-417-TXZ418>424-190200-
/O.CON.KEPZ.WI.Y.0011.000000T0000Z-180319T0200Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, 
Cloverdale, Deming, Columbus, Hillsboro, Winston, 
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, 
Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, 
Tularosa, White Sands Monument, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
209 PM MDT Sun Mar 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* EVENT...Strong winds of 25 to 35 mph. Gusts of 40 to 50 mph, 
  strongest along east slopes of area mountains. 

* TIMING...Winds will continue across area until around sunset. 

* IMPACTS...Strong cross winds will make handling of vehicles 
  difficult at times. Blowing dust over desert areas will create 
  poor visibilities, especially along I-10 corridor west of Las 
  Cruces. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
26

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this high wind warning went out at Mar 18, 3:09 AM MDT, 43 minutes earlier.

Area forecast discussion, Mar 18, 3:09 AM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
309 AM MDT Sun Mar 18 2018

.SYNOPSIS...
Today will be windy and in many areas dusty across the Borderland.
A cold front will move through before peak afternoon heating so
temperatures will be down several degrees from yesterday. Monday
and Tuesday will be quiet with temperatures a little below normal.
By Wednesday an upper ridge will bring a significant warming trend
with afternoon lowland temperatures at or above 80 degrees into
the weekend. The next Pacific system could bring more gusty winds
and blowing dust Thursday afternoon.

&&

.DISCUSSION...
The 00Z model runs have increased the wind potential a little for
today, with a wind advisory in effect this afternoon and early
evening for most of our area. It will be upgraded to a high wind
warning for our Sacramento Mountains zones shortly as winds could
easily gust to more than 60 mph there. The upper trough and
associated cold front will pass by a little early for peak wind
potential and result in about 8 degrees of cooling compared to
Saturday's max temps. This will reduce the blowing dust potential
slightly as well, but don't get excited --- there should still be
plenty of dust in the air.

A second weaker short wave will insure that Monday will remain
cooler than normal but with much less wind. Tuesday will begin to
warm up but an upper ridge moving in will bring the biggest
temperature jump on Wednesday, with southwest flow ahead of the
next upper trough causing lowland temps to peak in the low to mid
80s Thursday. In fact, it's possible we'll see lowland temps at or
above 80 Wednesday through Saturday. The only downside for us warm
weather lovers is the trough passage late in the week that could
make Thursday another windy and dusty day...perhaps followed by
yet another one Saturday. At least the current models have the
wind potential for those a little less than today's system. And
the rain lovers will have to depend on their tear drops as the
pattern is mainly dry through this forecast period.

&&

.AVIATION...Valid 18/12Z-19/12Z... VFR conditions will continue
thru the TAF period. However some reduction in visibility will be
possible after 18Z due to localized BLDU. Expect P6SM FEW-SCT100
SCT-BKN250 with SW winds continuing. Expect winds 12 to 15 knots
gusting 20 to 25 knots through 18Z. After 18Z look for increasing
SW winds of 25 to 30 knots gusting 35 to 40 knots.

&&

.FIRE WEATHER...
An approaching upper disturbance will bring stronger winds to the
area today. However, temperatures will be a few degrees cooler,
resulting in min RH values above critical thresholds through the
day. Mainly dry conditions will be the rule with this system with
the exception of a few stray showers over northwestern fire zones
mainly this morning. Warm conditions will return by midweek with
a continuation of dry surface conditions. Lowland Min RH values
will run between 10 and 15 percent through the week. This combined
with increasing winds Thursday into the weekend could result in
critical fire weather conditions across the region later in the
extended period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  42  64  40 /   0   0   0   0
Sierra Blanca           66  38  63  38 /   0   0   0   0
Las Cruces              62  35  62  35 /   0   0   0   0
Alamogordo              62  36  60  34 /   0   0   0   0
Cloudcroft              42  24  44  25 /   0   0   0   0
Truth or Consequences   60  34  61  34 /   0   0   0   0
Silver City             50  30  56  32 /  10   0   0   0
Deming                  60  32  62  33 /   0   0   0   0
Lordsburg               58  32  60  34 /  10   0   0   0
West El Paso Metro      64  41  63  40 /   0   0   0   0
Dell City               68  37  66  35 /   0   0   0   0
Fort Hancock            69  41  66  39 /   0   0   0   0
Loma Linda              61  38  60  40 /   0   0   0   0
Fabens                  67  40  65  38 /   0   0   0   0
Santa Teresa            64  39  63  37 /   0   0   0   0
White Sands HQ          63  38  62  37 /   0   0   0   0
Jornada Range           62  32  62  31 /   0   0   0   0
Hatch                   63  32  64  32 /   0   0   0   0
Columbus                63  36  63  36 /   0   0   0   0
Orogrande               64  38  62  37 /   0   0   0   0
Mayhill                 52  31  53  29 /   0   0   0   0
Mescalero               51  30  52  30 /   0   0   0   0
Timberon                50  29  50  30 /   0   0   0   0
Winston                 52  31  56  32 /  10   0   0   0
Hillsboro               56  33  60  34 /   0   0   0   0
Spaceport               61  32  61  32 /   0   0   0   0
Lake Roberts            49  28  56  30 /  10   0   0   0
Hurley                  53  29  58  31 /  10   0   0   0
Cliff                   55  24  58  25 /  10   0   0   0
Mule Creek              52  24  58  25 /  20   0   0   0
Faywood                 55  31  59  33 /  10   0   0   0
Animas                  60  33  63  34 /  10   0   0   0
Hachita                 60  32  62  33 /   0   0   0   0
Antelope Wells          63  33  64  35 /   0   0   0   0
Cloverdale              57  35  61  38 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 8 PM MDT this evening for
     NMZ402>417.

TX...Wind Advisory from noon today to 8 PM MDT this evening for
     TXZ418>424.

&&

01 Fausett
Hazardous weather outlook, Mar 17, 6:22 AM MDT, 21 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
622 AM MDT Sat Mar 17 2018

NMZ401>417-TXZ418>424-181230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
622 AM MDT Sat Mar 17 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Southwest winds gusting to 30 mph may cause patches of blowing
dust this afternoon in the playa west of Lordsburg.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Strong gusty winds with gusts to more than 40 mph will
result in areas of blowing dust with visibilities less than a mile
in spots.

Friday...Windy with areas of blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Fausett

Nearby

High Wind Warnings in New Mexico, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.